Last week I talked about seniors and illicit drug abuse. Today I’d like to talk about seniors and prescription drug abuse. I’m again using information from www.nihseniorhealth,gov:
The types of prescription medications most commonly abused by people of any age are painkillers (such as Vicodin, OxyContin), depressants (such as Xanax, Valium), and stimulants (such as Concerta and Adderall). Hospital admissions for older adults were mostly linked to overdoses from pain medication and withdrawal symptoms from other addictive drugs such as sleeping pills.
As people get older, trouble with vision or memory can make it hard to use medications correctly. Taking lots of medications at different times of the day can be confusing. Another common problem is having more than one doctor who prescribes medicines, but no single doctor who monitors them and checks for any interactions.
Intentional abuse occurs when a person knowingly uses prescription medications the wrong way, takes medicines not prescribed for them, or combines them with alcohol or illicit drugs. People may do this to feel good, to feel better, or to calm down.
Sometimes a big change, such as retirement, the death of a loved one, or failing health, can lead to loneliness, boredom, anxiety, or depression. That can prompt a person to begin, continue, or increase the abuse of medications or other drugs.
A person may think that taking the medicine is safe, no matter what, because a doctor prescribed it. But taking too much of a medication, or taking it in ways other than how the doctor ordered, is not safe.
Older adults may suffer serious consequences from even moderate drug abuse because of several risk factors. As the body ages, it cannot absorb and break down medications and drugs as easily as it used to. As a result, even when an older adult takes a medication properly, it may remain in the body longer than it would in a younger person.
Aging brains are also different than young ones and may be at greater risk for harmful drug effects (on memory or coordination, for example). Having other medical conditions (such as heart disease) and taking medications to treat them while abusing prescription drugs at the same time also present unique risks for older adults.
Continued use of medications in the wrong way may also lead to physical dependence or addiction. Physical dependence and addiction are not the same thing.
- Physical dependence is a normal process that can happen to anyone taking medications for a long time. It means that the body (including the brain) is adapting to the presence of the drug and the person may require a higher dosage or a different medication to get relief. This condition is known as tolerance.
- Someone who is addicted to a drug may also be physically dependent on it, but rather than benefitting from the drug’s effects, an addicted person will continue to get worse with continued or increasing drug abuse. An addicted person compulsively seeks and abuses drugs, despite their negative consequences.
Opioids (painkillers) can be addictive if taken incorrectly. They can also have serious side effects, including slowed breathing and death from overdose.
Depressants can also be addictive if taken incorrectly. Their side effects include confusion, drowsiness, and impaired coordination. Older adults are especially sensitive, which can increase their risk of accidents and falls. Combining a depressant with anything that can cause sleepiness, such as alcohol or pain medications, can be very dangerous. And taking too many sleeping pills can cause delirium and worsen the symptoms of dementia. Stopping a depressant without a doctor’s guidance can lead to life-threatening seizures.
Stimulants can be addictive, if not taken as prescribed. Repeated use or high doses of stimulants can lead to feelings of hostility or paranoia. Also, taking high doses of a stimulant may cause an irregular heartbeat, a dangerous rise in body temperature, heart failure, or seizures.
Taking a stimulant at the same time as certain other medicines can be dangerous. For example, taking a stimulant and an over-the-counter cold medicine containing a decongestant can lead to dangerously high blood pressure or irregular heart rhythms. A stimulant mixed with an antidepressant or other drugs can greatly increase these dangers.